Thunderstorm Wind, St. Johns
- When
- May 20, 4:11 PM EST
- Where
- St. Johns County, 1.38 mi ENE of Picolata
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 29.930, -81.580
A power line was blown down along State Road 13.
Prevailing westerly steering flow over a moist and unstable airmass triggered a few severe storms toward the I-85 corridor in the late afternoon along sea breeze and outflow boundary mergers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Prevailing westerly steering flow over a moist and unstable airmass triggered a few severe storms toward the I-85 corridor in the late afternoon along sea breeze and outflow boundary mergers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 20, 1:53 PM EST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 253 PM EDT WED MAY 20 2015 .NEAR TERM /THROUGH TONIGHT/... WESTERLY STEERING FLOW THIS AFTERNOON STILL ABLE TO KEEP ATLC COAST SEA BREEZE FRONT PINNED ALONG THE BEACHES WITH ONLY NRB/FHB/SGJ SHOWING ONSHORE WINDS AS OF 2PM. THIS ALONG WITH SOME SUBSIDENCE AND DRIER AIRMASS WORKING IN FROM THE FLORIDA PANHANDLE AND SOUTHWEST GEORGIA HAS LOWER DEWPOINTS SOMEWHAT OVER FAR INLAND AREAS AND EXPECT SLIGHTLY LESS COVERAGE INLAND SE GA...WHILE THE GULF COAST SEA BREEZE IS SLOWLY PUSHING INLAND AND IS EXPECTED TO TRIGGER SCATTERED CONVECTION ALONG THE I-75 CORRIDOR ON INLD NE FL WHERE IT SHOULD TRACK EASTWARD AT AROUND 15 MPH AND COLLIDE WITH ATLC COAST SEA BREEZE JUST INLAND FROM I-95...SO EXPECT BEST COVERAGE OF STORMS (AROUND 50-60%) FROM JACKSONVILLE SOUTHWARD ALONG THE I-95 CORRIDOR AND ST JOHNS RIVER BASIN LATE THIS AFTERNOON AND EVENING WITH ISOLATED STRONG STORMS WITH GUSTY WINDS/SMALL HAIL...COVERAGE MORE ON THE ORDER OF 30-50% FROM JACKSONVILLE NORTHWARD TO WAYCROSS AND BRUNSWICK WHERE LESS ACTIVITY INLAND WILL BE AVAILABLE TO COLLIDE WITH ATLC COAST SEA BREEZE THERE. TEMPS THIS AFTERNOON WELL INTO THE LOWER 90S WITH HEAT INDICES CLOSE TO 100. STORM ACTIVITY WILL PROGRESS INTO THE ATLC COASTAL WATERS DURING THE EVENING HOURS AND WEAKEN OVER LAND AREAS AFTER SUNSET...WITH ALL ACTIVITY ENDING AROUND MIDNIGHT. OVERNIGHT...EXPECT PARTLY TO MOSTLY CLEAR SKIES AS CONVECTIVE DEBRIS CLOUDS SLOWLY DISSIPATE...WITH LOWS NEAR 70 DEGREES INLAND AND LOWER 70S ALONG THE COAST AS WEST-SOUTHWEST WINDS REMAIN CLOSE TO 5 MPH AND DO NOT EXPECT MUCH IN THE WAY OF ORGANIZED FOG FORMATION EXCEPT SOME PATCHY 3-5 MILE VSBYS CLOSE TO RAIN COOLED AREAS. .SHORT TERM (THURSDAY THROUGH SATURDAY NIGHT)... A WEAK COLD FRONT WILL SAG SOUTH TOWARDS THE REGION...MAKING IT TO SOUTHEAST GEORGIA LATE THURSDAY...ACROSS NORTHEAST FLORIDA FRIDAY...THEN BECOME DIFFUSE SOUTH OF THE AREA OVER THE WEEKEND AS STRONG HIGH PRESSURE BUILDS ACROSS THE MID ATLANTIC REGION. SCATTERED STORMS ARE EXPECTED AREA WIDE ON THURSDAY THEN BECOME ISOLATED AND MORE CONFINED ACROSS NORTHEAST AND NORTH CENTRAL FLORIDA BY LATE IN THE WEEK AS DRIER AIR MOVES IN BEHIND THE FRONT. THE DEVELOPNG ONSHORE FLOW WILL BRING IN COOLER AFTERNOON TEMPS ESPECIALLY TO COASTAL AREAS. MIN TEMPS AT NIGHT WILL BE FROM THE MID 60S INLAND TO THE LOWER/MID 70S COAST. .LONG TERM /SUNDAY THROUGH WEDNESDAY/... REINFORCING SURFACE RIDGING WILL SLIDE SOUTHEASTWARD TO EAST OF THE OUTER BANKS BY SUNDAY MORNING. AN ONSHORE FLOW PATTERN WILL PREVAIL DURING THE HOLIDAY WEEKEND...WITH SUBSTANTIAL LOW LEVEL DRY AIR KEEPING SOUTHEAST GA DRY SUNDAY. ISOLATED TO WIDELY SCATTERED COASTAL SHOWERS WILL BE POSSIBLE NE FL. DEEP ONSHORE FLOW WILL KEEP HIGHS AT THE COAST IN THE LOWER 80S...WITH UPPER 80S EXPECTED INLAND. LOWS WILL RANGE FROM THE UPPER 60S INLAND TO LOWER 70S AT THE COAST. DEEP-LAYERED RIDGING WILL THEN AMPLIFY ALONG THE SOUTHEAST U.S. COAST EARLY NEXT WEEK. LOW-LEVEL FLOW WILL VEER TO A SOUTHEAST TO SOUTHERLY DIRECTION...WHICH WILL GRADUALLY INCREASE MOISTURE LEVELS...AIDING IN SCATTERED DIURNAL CONVECTIVE DEVELOPMENT ALONG MESOSCALE BOUNDARIES SUCH AS THE ATLANTIC AND GULF COAST SEA BREEZES. RISING HEIGHTS ALOFT WILL BOOST HIGHS TO NEAR 90 INLAND ON MEMORIAL DAY...AND THE LOWER 90S BY TUES. THE ATLANTIC SEA BREEZE WILL PUSH INLAND BY EARLY AFTERNOON...KEEPING HIGHS AT THE COAST IN THE MID 80S. LOWS WILL ALSO GRADUALLY WARM A FEW DEGREES...WITH 70- 75 EXPECTED REGION-WIDE. && .AVIATION... SCATTERED STORMS EXPECTED AT MOST TAF LOCATIONS THIS AFTERNOON MAINLY IN THE 20-23Z TIME FRAME AND HAVE KEPT TEMPO GROUPS WITH GUSTY WINDS AND MVFR CIGS/VSBYS. SHOWER/STORM ACTIVITY SHOULD WIND DOWN AROUND SUNSET WITH JUST VFR CONVECTIVE DEBRIS CLOUDS OVERNIGHT. WEST TO SOUTHWEST BOUNDARY LAYER FLOW WILL STAY ELEVATED ENOUGH TO PREVENT MUCH IN THE WAY OF FOG FORMATION EXCEPT BRIEF MVFR VSBYS AT KGNV/KVQQ AROUND SUNRISE. && .MARINE... OFFSHORE FLOW IN THE 10-15 KNOT RANGE WITH SEAS 2-4 FT THROUGH THURSDAY AHEAD OF THE FRONTAL PASSAGE. MAIN IMPACT IN THE SHORT TERM WILL BE OFFSHORE MOVING STORM ACTIVITY. ONSHORE FLOW DEVELOPS ON FRIDAY AND CONTINUES INTO THE WEEKEND IN THE 15-20 KNOT RANGE WITH SEAS BUILDING TO 4-6 FT...STILL TOO EARLY TO TELL IF ADVISORY CONDITIONS WILL BE REACHED BUT MIGHT BE TEMPORARILY ON SATURDAY. RIP CURRENTS: LOW RISK IN THE OFFSHORE FLOW THROUGH THURSDAY THEN BECOMING MODERATE IN THE ONSHORE FLOW FRIDAY INTO THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMG 70 91 65 86 / 30 30 10 0 SSI 74 90 70 81 / 40 20 20 10 JAX 71 92 69 86 / 40 30 20 10 SGJ 72 91 72 84 / 40 30 20 10 GNV 71 92 69 90 / 30 40 20 10 OCF 71 91 70 90 / 30 30 30 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. AM...NONE. && HESS/PETERSON/GUILLET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EDT WED MAY 20 2015 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-211000- COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM- COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT 20 NM- COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM- WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM- WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM- HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION- BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION- COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING- WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN- ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 945 AM EDT WED MAY 20 2015 ...ISOLATED STRONG STORMS WITH GUSTY WINDS/SMALL HAIL THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP THIS AFTERNOON LINGERING INTO THE EARLY EVENING HOURS. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL PREVAIL EACH DAY. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAINFALL. AN INCREASED RISK OF DANGEROUS RIP CURRENTS IS POSSIBLE FRIDAY INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS CAN SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR THEIR LOCATION AND PLEASE RELAY ANY REPORTS OF STORM DAMAGE OR FLOODING. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
337 PM EDT WED MAY 20 2015
FLZ036-037-040-202015-
ALACHUA FL-MARION FL-PUTNAM FL-
337 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUTNAM...
NORTHEASTERN MARION AND SOUTHEASTERN ALACHUA COUNTIES UNTIL 415 PM
EDT...
AT 337 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CITRA...MOVING EAST AT 25 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
OCALA...FORT MCCOY...CITRA...SALT SPRINGS...ORANGE SPRINGS...CROSS
CREEK...LAKE DELANCY...ANTHONY...SPARR...WELAKA...REDDICK...
MCINTOSH...LOWELL...HOG VALLEY...LOCHLOOSA AND BURBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2920 8223 2952 8224 2954 8167 2933 8165
2932 8168 2930 8167 2929 8165 2926 8164
TIME...MOT...LOC 1937Z 264DEG 21KT 2940 8216
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT WED MAY 20 2015
FLZ037-038-040-202045-
MARION FL-FLAGLER FL-PUTNAM FL-
403 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...
NORTHEASTERN MARION AND SOUTHWESTERN FLAGLER COUNTIES UNTIL 445 PM
EDT...
AT 402 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FRUITLAND...OR NEAR SALT SPRINGS...MOVING EAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...POMONA PARK...ANDALUSIA...SALT SPRINGS...FRUITLAND...
LAKE DELANCY...WELAKA...LAKE COMO AND GEORGETOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2930 8142 2940 8142 2938 8145 2932 8168
2931 8168 2929 8165 2927 8164 2925 8182
2950 8182 2958 8132 2932 8129
TIME...MOT...LOC 2002Z 258DEG 13KT 2942 8166
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
419 PM EDT WED MAY 20 2015
FLZ032-037-202100-
CLAY FL-PUTNAM FL-
419 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PUTNAM AND SOUTHERN
CLAY COUNTIES UNTIL 500 PM EDT...
AT 419 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MELROSE LANDING...OR NEAR INTERLACHEN...MOVING EAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
PALATKA...INTERLACHEN...KEYSTONE HEIGHTS...MELROSE...EAST PALATKA...
HAWTHORNE...GEORGE'S LAKE...MELROSE LANDING...LAKE GENEVA...
FLORAHOME...BARDIN...HOLLISTER...MANNVILLE...CARRAWAY AND PUTNAM
HALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2958 8206 2967 8206 2970 8205 2981 8205
2989 8167 2962 8161
TIME...MOT...LOC 2019Z 258DEG 13KT 2971 8194
STRUBLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT WED MAY 20 2015
FLZ040-202100-
MARION FL-
421 PM EDT WED MAY 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION COUNTY UNTIL
500 PM EDT...
AT 421 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LYNNE...MOVING EAST AT 15 MPH.
HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS...SALT SPRINGS...LYNNE...LAKE DELANCY AND BURBANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2932 8202 2943 8176 2943 8175 2937 8174
2937 8168 2934 8167 2933 8168 2931 8168
2929 8165 2928 8164 2913 8164 2913 8196
TIME...MOT...LOC 2021Z 258DEG 13KT 2924 8190
STRUBLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 445 PM EDT WED MAY 20 2015 FLZ032-033-037-202130- CLAY FL-ST. JOHNS FL-PUTNAM FL- 445 PM EDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUTNAM... SOUTHEASTERN CLAY AND SOUTHWESTERN ST. JOHNS COUNTIES UNTIL 530 PM EDT... AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOSTWICK...OR 11 MILES SOUTH OF GREEN COVE SPRINGS...MOVING EAST AT 20 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... GREEN COVE SPRINGS...HASTINGS...FRUIT COVE...FEDERAL POINT... BARDIN...BOSTWICK...PICOLATA...ORANGE MILLS...PENNEY FARMS... ELKTON...BAKERSVILLE AND SPUDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2967 8171 2991 8192 3011 8156 2971 8136 TIME...MOT...LOC 2045Z 252DEG 16KT 2983 8165 STRUBLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 453 PM EDT WED MAY 20 2015 FLZ033-037-038-202145- FLAGLER FL-ST. JOHNS FL-PUTNAM FL- 453 PM EDT WED MAY 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUTNAM... NORTHWESTERN FLAGLER AND SOUTHEASTERN ST. JOHNS COUNTIES UNTIL 545 PM EDT... AT 452 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ANDALUSIA...MOVING NORTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. LOCATIONS IMPACTED INCLUDE... PALM COAST...BUNNELL...CRESCENT CITY...ANDALUSIA...EAST PALATKA AND ESPANOLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 2944 8152 2967 8160 2977 8132 2951 8123 TIME...MOT...LOC 2052Z 245DEG 12KT 2960 8144 STRUBLE
The Jacksonville radar (KJAX), 63 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
2 thunderstorm wind. Local standard time, as filed.
A power line was blown down along State Road 13.
A power line was blown down along the Coastal Highway in the Villano Beach area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568945, 568946.